Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 43, NWS Amarillo, TX

June 27, 2023Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 27, 2023, 6:43 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 47 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2023, 6:43 PM CDT (23:43 UTC)
Expired
Jun 27, 2023, 7:30 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:46 PM CDTHAIL 4Optima, OKReport from mPING: Grapefruit (4.00 in.).
Jun 27, 6:46 PM CDTHAIL 4Optima, OKReport from mPING: Grapefruit (4.00 in.).
Jun 27, 6:47 PM CDTHAIL 2.75Optima, OKPhoto submitted via social media.
Jun 27, 6:47 PM CDTHAIL 2.75Optima, OKPhoto submitted via social media.
Jun 27, 7:11 PM CDTHAIL 2.56 S Optima, OKReport submitted via social media. Time estimated by radar.
Jun 27, 7:25 PM CDTTSTM WND DMG7 Ene Hardesty, OKReport of barn roof sheared/blown off and downed power poles.
Jun 27, 7:25 PM CDTTSTM WND DMG7 Ene Hardesty, OKReport of barn roof sheared/blown off and downed power poles.
Jun 27, 7:26 PM CDTTORNADO1 Ssw Adams, OKBroadcast Media captured tornado on video looking east from Oklahoma Highway 94 just south of Adams, Oklahoma. Tornado was briefly visible before it became rain wrapped.
Jun 27, 7:37 PM CDTTSTM WND DMG6 E Hardesty, OKCorrects previous tstm wnd dmg report from 6 E Hardesty. irrigation pivot flipped just north of the highway. Time was re-estimated on radar.
Jun 27, 7:37 PM CDTTSTM WND DMG6 E Hardesty, OKCorrects previous tstm wnd dmg report from 6 E Hardesty. irrigation pivot flipped just north of the highway. Time was re-estimated on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
646 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

The text

As transmitted.

021 
WFUS54 KAMA 272343
TORAMA
OKC007-139-280030-
/O.NEW.KAMA.TO.W.0043.230627T2343Z-230628T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
643 PM CDT Tue Jun 27 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  West central Beaver County in the Panhandle of Oklahoma...
  Northeastern Texas County in the Panhandle of Oklahoma...

* Until 730 PM CDT.
    
* At 643 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Optima, or 10 miles northeast of Guymon, moving
  east at 30 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hooker, Optima, Bryans Corner, Baker, Adams and Boyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3667 10142 3689 10142 3686 10079 3658 10082
TIME...MOT...LOC 2343Z 275DEG 25KT 3676 10131 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

LFM
1 follow-up statement
339 
WWUS54 KAMA 280004
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
704 PM CDT Tue Jun 27 2023

OKC007-139-280030-
/O.CON.KAMA.TO.W.0043.000000T0000Z-230628T0030Z/
Beaver OK-Texas OK-
704 PM CDT Tue Jun 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WEST
CENTRAL BEAVER AND EAST CENTRAL TEXAS COUNTIES...
    
At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Adams, or 17 miles east of Guymon, moving
southeast at 30 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hooker, Bryans Corner, Adams and Boyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3666 10134 3688 10131 3686 10079 3658 10082
TIME...MOT...LOC 0004Z 294DEG 25KT 3675 10117 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN

$$

LFM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:47 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 27, 5:47 PM CDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
547 PM CDT Tue Jun 27 2023

...New AVIATION...

.MESOSCALE UPDATE FOR WIND AND HAIL THREAT FOR THIS AFTERNOON
THROUGH THIS EVENING...
Issued at 212 PM CDT Tue Jun 27 2023

* Synoptic Overview: Upper level high pressure remains in place
  across central Texas through tomorrow morning. This is leading to
  the main axis of the H500 ridge being just to the east of the
  Panhandles early this afternoon. The latest H500 RAP analysis
  shows a subtle shortwave trough currently located over eastern New
  Mexico. This shortwave is forecast to move northeast later today
  and the PVA associated with this wave should kick off
  thunderstorms this afternoon through this evening.

* Mesoscale: Based on 18z surface analysis, a surface trough is
  currently oriented across the far southern Texas Panhandle early
  this afternoon. With southwesterly winds across the southwestern
  Panhandles, drier air is moving across this area. Further east,
  lower 70s dew points are now moving in across the eastern TX
  Panhandle with the winds remaining out of the southeast. These
  higher dew points will continue to fill in further north and west
  this afternoon. These higher dew points should lead to MLCAPE
  values of around 3500-4000 across the northeast by early this
  evening. Effective shear around 50 kts is expected as a LLJ will
  slowly begin to form this evening into the overnight hours. Main
  concern will be capping across this area, with most model forecast
  soundings suggesting this will be in play. In any case, sufficient
  instability and shear will be across portions of the Panhandles
  (favoring the northeast) for at least a few strong to severe
  storms late this afternoon through this evening. Across the
  western TX Panhandle, instability and shear will not be as
  prevalent, but with enough lift, a few storms may still develop in
  this environment. The main concern will be damaging winds with
  DCAPE values around 1800-2000 J/kg.

* Threats: The primary hazards with the storms today will be
  damaging wind gusts (up to 75 mph) and large hail (up to 2 inches
  in diameter). For any storms that develop across the TX Panhandle,
  the main hazard would the damaging wind gusts, but cannot rule out
  some hail with these. The higher threat for both damaging winds
  and very large hail will be across the central and eastern
  Oklahoma Panhandle as storms move southeast out of Kansas.

* Timing & Location: Scattered thunderstorms may begin to develop
  across eastern NM and western TX by mid to late afternoon today.
  The more concerning storms may begin to develop across southeast
  CO/southwest KS around this same time. These storms will
  generally move east and should be out of the Panhandles by late
  this evening.

Muscha

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 212 PM CDT Tue Jun 27 2023

For today's severe weather threat, refer to the Mesoscale
Update above.

Hot temperatures are expected today and tomorrow across the
Southern High Plains. Highs in the upper 90s to triple digits are
expected both this afternoon and tomorrow. Thunderstorms are
possible this afternoon, favoring the northern Panhandles, and
there may even be a small chance again tomorrow afternoon in the
northwest.

So far today, surface temperatures are continuing to increase into
the low to mid 90s at the time of this writing. With areas in the
southwest mixing out, dew points are dropping in this area with
drier air moving in from the west and southwest. A shortwave will
crest the top of the ridge this afternoon into this evening and
sufficient moisture will be in place to generate thunderstorms. In
addition, the convective temperature may be reached for some
locations today and that could generate a couple more storms. With
the warm air mass in place over the Panhandles overnight,
temperatures will remain on the warm side and lows tomorrow
morning will only be in the mid 60s to lower 70s.

The main axis of the H500 ridge will slide off to the east
tomorrow. This will displace the warmer H850 temperatures a bit
further east, but the temperatures may still remain in the 32-34 C
range over the Panhandles. Another day of widespread highs in the
triple digits is expected across the area, except for the
northwest where highs in the upper 90s are currently forecast.
With the main axis of the ridge moving off to the east, another
ridge riding shortwave will move across portions of the Southern
Plains tomorrow afternoon. Some guidance suggests that any storms
that form from this wave may reach as far east as the northwestern
TX Panhandle and the western OK Panhandle. If any storms do make
it this far east, they likely will not be great rain producers as
surface moisture will be very low tomorrow (dew points in the low
to mid 40s). Strong downburst winds will be possible along with
some light rain accumulation. Another night of warm overnight lows
should be expected on Wednesday night due to the hot daytime
highs.

Muscha

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 243 PM CDT Tue Jun 27 2023

A shift in the jet stream pattern takes place during the long term
forecast period. High pressure transitions over the central Gulf
Coast and an upper trough in the jet stream sets up over central New
Mexico. This will allow for a reduction in high temperatures and
multiple chances for thunderstorms in the coming days.

On Thursday, Highs across the CWA will be in the upper 90's and
perhaps a few triple digits in the southeast Texas Panhandle. Then
later on in the evening, thunderstorms could form along a surface
trough and enter into our area from New Mexico and Colorado. Mid
range model guidance still has some disparities in how far the
line of storms could travel southeast, so we have let the NBM give
the northwest Panhandles slight chance pops for Thursday evening
through the night.

Later on through the extended, each day has a chance for pops as
temperatures decrease from 90's to upper 80's. We have let the NBM
continue with it's coverage considering any slight upper level
pattern change could influence timing and location for
precipitation each day. Also, if long range models continue with
westerly flow during the weekend, the severity of thunderstorm
activity could become a topic of concern.

Rangel

&&

.AVIATION...
(00Z TAFS)
Issued at 544 PM CDT Tue Jun 27 2023

Thunderstorms will likely affect the TAF sites this evening with
gusty winds the main threat. Skies are expected to remain VFR
outside of thunderstorms. Southerly winds will pick up into the 15
to 20 knot range after sunrise with higher gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                74 101  72  97 /  10   0   0   0
Beaver OK                  68 101  71  98 /  60   0   0   0
Boise City OK              66  97  68  93 /  20  10  10   0
Borger TX                  74 105  74 100 /  20   0   0   0
Boys Ranch TX              71 103  71  98 /  10   0   0   0
Canyon TX                  73 101  71  96 /  10   0   0   0
Clarendon TX               74 103  73  98 /   0   0   0   0
Dalhart TX                 66  98  66  94 /  20  10  10   0
Guymon OK                  69 100  69  96 /  30   0  10   0
Hereford TX                71 101  70  97 /   0   0   0   0
Lipscomb TX                69 103  72  98 /  30   0   0   0
Pampa TX                   73 102  73  97 /  20   0   0   0
Shamrock TX                74 103  73  98 /  10   0   0   0
Wellington TX              74 105  73 100 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...05
LONG TERM....55
AVIATION...15
Hazardous weather outlook, Jun 27, 2:26 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Tue Jun 27 2023

OKZ001>003-TXZ001>020-317-280830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Tue Jun 27 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms will be possible this afternoon
through the evening in the northern half of the Texas Panhandle
and the entire Oklahoma Panhandle. Damaging winds and large to
very large hail will be possible, along with a low chance for a
tornado.

Dangerously hot temperatures are expected today in Palo Duro
Canyon as well as portions of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot temperatures are expected Wednesday across the
combined Panhandles, and especially in Palo Duro Canyon.

Strong to severe thunderstorms will be possible from Thursday
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 27, 5:44 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
544 PM CDT Tue Jun 27 2023

OKZ001-TXZ001-272315-
Cimarron OK-Dallam TX-
544 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of western Cimarron and
northwestern Dallam Counties through 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Seneca, or 14 miles northeast of Clayton, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boise City, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3658 10234 3638 10288 3639 10304 3650 10304
      3650 10300 3677 10300 3700 10277
TIME...MOT...LOC 2243Z 237DEG 35KT 3658 10297

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Local storm report, Jun 27, 6:07 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
607 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tstm Wnd Gst     4 WNW Stratford         36.36N 102.13W
06/27/2023  M63 MPH          Sherman            TX   Mesonet

&&

CR
Local storm report, Jun 27, 6:18 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
618 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             6 SE Hough              36.82N 101.49W
06/27/2023  E1.75 inch       Texas              OK   Trained Spotter

&&

CR
Special weather statement, Jun 27, 6:33 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
633 PM CDT Tue Jun 27 2023

TXZ002-003-007-008-280000-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
633 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northern Hutchinson,
Hansford, eastern Sherman and northeastern Moore Counties through 700
PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sunray, or 18 miles southeast of Stratford, moving
east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunray, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3595 10116 3592 10196 3628 10202 3650 10160
      3650 10135
TIME...MOT...LOC 2332Z 256DEG 39KT 3613 10186

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM
Local storm report, Jun 27, 6:41 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
641 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Hail             7 SE Hough              36.80N 101.48W
06/27/2023  E2.25 inch       Texas              OK   Storm Chaser

            Photo submitted via social media.

&&

CR
Local storm report, Jun 27, 6:42 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Amarillo TX
642 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             6 ESE Hough             36.83N 101.48W
06/27/2023  M4.00 inch       Texas              OK   Storm Chaser

            Photo submitted via social media.

&&

CR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:37 PM CDTSpecial Weather StatementAMACimarron23 min
Jun 27, 2:44 PM CDTSevere Thunderstorm WarningAMACimarron61 min
Jun 27, 3:43 PM CDTSpecial Weather StatementAMACimarron32 min
Jun 27, 5:34 PM CDTSpecial Weather StatementAMATexas26 min
Jun 27, 5:44 PM CDTSpecial Weather StatementAMACimarron31 min
Jun 27, 5:52 PM CDTSevere Thunderstorm WarningAMATexas68 min
Jun 27, 5:56 PM CDTSevere Thunderstorm WarningAMACimarron, Texas64 min
Jun 27, 6:41 PM CDTSevere Thunderstorm Warning Destructive damage threatAMABeaver, Cimarron, Texas64 min
Jun 27, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas57 min

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.